Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 44, NWS Paducah, KY

May 3, 2020Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at May 3, 2020, 2:45 PM CDT for Graves County, Kentucky. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 2:45 PM CDT (19:45 UTC)
Expired
May 3, 2020, 3:00 PM CDT
In force
15 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Graves County, KY

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:51 PM CDTTSTM WND DMG7 Se Water Valley, KYNUMEROUS TREES DOWN INCLUDING A TREE ON A HOME AND ON A SUV. SEVERAL POWER LINES DOWN IN THE AREA. OCCURRED NEAR DUKEDOM 1 MILE NORTH OF THE TENNESSEE BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WFUS53 KPAH 031945
TORPAH
KYC083-032000-
/O.NEW.KPAH.TO.W.0044.200503T1945Z-200503T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
245 PM CDT Sun May 3 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern Graves County in western Kentucky...

* Until 300 PM CDT.
    
* At 245 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Latham, or 7 miles east of Fulton, moving east at
  65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lynnville around 255 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Dukedom, Water Valley and Wingo.

This includes Interstate 69 in Kentucky between Mile Markers 9 and
12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3664 8881 3663 8849 3650 8849 3650 8881
TIME...MOT...LOC 1945Z 271DEG 56KT 3652 8875 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
2 follow-up statements
859 
WWUS53 KPAH 031949 RRA
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
249 PM CDT Sun May 3 2020

KYC083-032000-
/O.CON.KPAH.TO.W.0044.000000T0000Z-200503T2000Z/
Graves KY-
249 PM CDT Sun May 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN GRAVES COUNTY...
    
At 249 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lynnville, or 12 miles east of Fulton, moving east
at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Graves County, including the following locations...
Dukedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3663 8849 3650 8849 3650 8872 3664 8873
TIME...MOT...LOC 1949Z 271DEG 56KT 3652 8866 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
457 
WWUS53 KPAH 031956
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
256 PM CDT Sun May 3 2020

KYC083-032005-
/O.EXP.KPAH.TO.W.0044.000000T0000Z-200503T2000Z/
Graves KY-
256 PM CDT Sun May 3 2020

...THE TORNADO WARNING FOR SOUTHEASTERN GRAVES COUNTY WILL EXPIRE AT
300 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky.

LAT...LON 3663 8849 3650 8849 3650 8872 3664 8873
TIME...MOT...LOC 1955Z 271DEG 56KT 3652 8855 

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 2:30 PM CDT, 15 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
230 PM CDT Sun May 3 2020

.SHORT TERM...(Tonight through Monday night)
Issued at 230 PM CDT Sun May 3 2020

The severe weather threat continues across the southern part of
the area this afternoon as a bowing line of severe thunderstorms
with damaging winds moves from southeast Missouri into western
Kentucky, clipping far southern Illinois. Lack of clouds and
convection overnight allowed the atmosphere to destabilize
substantially through the day, especially along and south of a
southward drifting frontal boundary. Expect the line to continue
with its current intensity through the rest of the afternoon, with
damaging winds the main concern. Secondary concerns include large
hail and a few spin up tornadoes. The line should clear the FA by
22Z this evening as the cold front passes through the area. Lows
will be in the upper 40s to lower 50s with clearing skies.

We'll see break in the rain through much of Monday. However, during
the afternoon and evening hours, the front will try to retreat north
as surface low pressure develops over the southern Plains. This will
set the stage for another round of showers and storms, mainly during
the afternoon and evening hours. The potential for severe
thunderstorms will depend on how far north the front advances. For
now, thinking the best chance of surface-based strong storms will be
across southeast Missouri, southwest Illinois and into western
Kentucky, where the SPC Day 2 outlook has a slight risk. A few
damaging wind gusts and hail look to be the primary threats.

On Monday, temperatures will reach the lower to middle 70s.
Overnight lows Monday night will be in the upper 50s to lower 60s
and middle to update 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun May 3 2020

The main focus in the long term is the lingering chance of showers
with the departing system on Tuesday, followed by another chance for
showers Wednesday, then again late Thursday into Friday. Forecast
confidence is about average with good large scale agreement marred
by some lingering temporal and spatial discrepancies among forecast
models.

The forecast starts off with a lingering chance of showers Tuesday
morning with low pressure forecast to be in the vicinity of western
Kentucky and western Tennessee at daybreak. Most of this activity
should wrap up in the morning as the low continues its eastward
progression.

The upper flow pattern through the remainder of the week will be
dominated by northwesterly flow as an upper level low over Hudson
Bay drops south towards the Great Lakes. This flow pattern should be
largely dry from Tuesday night through much of Thursday. However,
models continue to signal the passage of a weak shortwave trough on
Wednesday, which could provide enough lift for a small chance of
showers, especially across portions of southern Illinois, southwest
Indiana, and northwest Kentucky.

Our next chance of showers arrives late Thursday into Friday as
more substantial energy entering the Pacific Northwest by mid week
streams southeast towards the region. Continue to leave thunder
out of the forecast at this time given the very marginal nature of
even elevated instability depicted in the GFS and ECMWF.

Temperatures through the long term are forecast to be well below
normal, as would be expected in a northwest flow regime. Highs are
forecast to trend down from the upper 60s/lower 70s on Tuesday into
the lower/middle 60s by Friday and next weekend. Lows are forecast
to trend down from the 45 to 50 degree range Tuesday night into the
lower/middle 40s by late week. Some guidance even hints at the
potential for lows in the 30s across some of our northern counties
next weekend, which would need to be monitored for frost potential
if that were to pan out.

&&

.AVIATION...
Issued at 1209 PM CDT Sun May 3 2020

A line of thunderstorms will impact KCGI and KPAH from roughly
19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced
visibilities to low MVFR or IFR at times as well as strong
variable gusts. Thunder could make it as far north as KEVV/KOWB
this afternoon.

Further north, a cold front is working its way through
southern Illinois, northwest Kentucky, and southwest Indiana where
winds have become northwesterly at KMVN. The wind shift should
make it to KEVV/KOWB between 18 and 20z. Convection will be clear
of all terminals by 23z, when all terminals should become VFR with
light northwesterly winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...RJP
AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1114 AM CDT Sun May 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041615-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1114 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line strong to severe storms with the potential to produce
damaging winds and large hail will move across southern portions
of southeast Missouri, far southern Illinois, and southern
portions of western Kentucky this afternoon. Locally heavy
rainfall and lightning can also be expected with any thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast mainly over southeast
Missouri late Monday afternoon and then throughout the region
Monday night. A few strong to severe storms cannot be ruled out
over southeast Missouri late Monday afternoon into the early
evening. Damaging winds will be the primary concern, but some hail
will also be possible. Otherwise, locally heavy rainfall and
lightning will be the primary concerns Monday night.

There is a small chance for thunderstorms over the Evansville Tri
State Wednesday afternoon. Brief heavy rain and lightning would
be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon across southern
portions of southeast Missouri, extreme southern Illinois, and
southern portions of western Kentucky.

DWS/RJP

In the hours before

Local storm report, May 3, 1:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 NE HENDRICKSON        36.94N 90.45W
05/03/2020                   WAYNE              MO   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&

ATL
Local storm report, May 3, 2:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 S BROWNWOOD           37.05N 89.96W
05/03/2020                   STODDARD           MO   LAW ENFORCEMENT

            CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
            POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, May 3, 2:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     3 NE HENDRICKSON        36.94N 90.43W
05/03/2020                   WAYNE              MO   EMERGENCY MNGR

            TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
            US 67. TIME ESTIMATED.

&&

DWS
Local storm report, May 3, 2:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     MARSTON                 36.52N 89.61W
05/03/2020                   NEW MADRID         MO   TRAINED SPOTTER

            ROOF DAMAGE THE CITY HALL BUILDING. HOMES
            WITH ROOF DAMAGE. SEVERAL TREES AND POWER
            LINES DOWN. POSSIBLE TORNADO. TIME
            ESTIMATED.

&&

DWS
Local storm report, May 3, 2:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     2 ENE HICKMAN           36.57N 89.16W
05/03/2020  M47 MPH          FULTON             KY   MESONET

            MESONET STATION HCKM HICKMAN 2 E.

&&

DWS
Local storm report, May 3, 2:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     EAST PRAIRIE            36.78N 89.38W
05/03/2020                   MISSISSIPPI        MO   EMERGENCY MNGR

            SEVERAL TREES DOWN IN/AROUND EAST PRAIRIE.
            (RADAR TIME ESTIMATE).

&&

ATL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:22 PM CDTSevere Thunderstorm WarningPAHFulton53 min
May 3, 2:08 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman52 min
May 3, 2:22 PM CDTTornado WarningPAHCarlisle, Hickman23 min
May 3, 2:29 PM CDTSevere Thunderstorm WarningPAHCalloway, Carlisle, Graves, Marshall61 min
May 3, 3:06 PM CDTSevere Thunderstorm WarningPAHCalloway, Trigg39 min
May 3, 3:47 PM CDTSpecial Weather StatementPAHTodd, Trigg88 min

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.